Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 192, NWS Pittsburgh, PA

July 21, 2003Forest County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 21, 2003, 2:14 PM EDT for Forest County, Pennsylvania. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 2:14 PM EDT (18:14 UTC)
Expired
Jul 21, 2003, 3:30 PM EDT
In force
76 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Forest County, PA

The radar

The State College radar (KCCX), 128 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS51 KPBZ 211814
SVRPBZ
PAC053-211930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOREST COUNTY IN PENNSYLVANIA

* UNTIL 330 PM EDT

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF TIONESTA...MOVING
  NORTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  LYNCH...
  TIONESTA...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4161 7891 4143 7928 4143 7940 4139 7941
          4139 7948 4143 7949 4145 7953 4157 7952
          4163 7945

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:58 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 21, 1:58 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION -CORRECTION FOR ADDED COMMENTS LLWS.
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT MON JUL 21 2003

UPDATE TO ADD SVR WATCH BOX 787 FOR WRN PA. REST SAME.

.PBZ...
MD...FLOOD WATCH THRU TONIGHT FOR ZONE MDZ001.

OH...FLOOD WATCH THRU TONIGHT FOR ZONES
OHZ039>041-048>050-057>059-068-069.

PA...FLOOD WATCH THRU TONIGHT FOR ZONES PAZ007>009-013>016-
020>023-029>032.
SVR TSTM WATCH TIL 8PM EDT FOR ZONES
PAZ007>009-013>016-020>023-029>032.

WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 21, 9:20 AM EDT, 4 hours 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT.

THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN
CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT
CLOUD-TO-GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT
TODAY FOR THE ENTIRE REGION.

THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS
MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN
WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS
TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF
TONIGHT.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL
HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.

In the hours before

Special weather statement, Jul 21, 9:46 AM EDT, 4 hours 28 minutes before
OHZ039-048-057-058-211445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
946 AM EDT MON JUL 21 2003

...THUNDERSTORMS HEADED FOR COSHOCTON AND MUSKINGUM COUNTIES...

A LINE OF THUNDERSTORMS WAS MOVING ACROSS CENTRAL OHIO. IT WILL BE
PUSHING INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN 1015 AM AND
1030 AM. BE ON THE LOOKOUT FOR STRONG GUSTY WINDS...VERY HEAVY
RAIN...SMALL HAIL...AND DANGEROUS LIGHTNING. A SEVERE THUNDERSTORM
WATCH CONTINUES UNTIL 200 PM. A FLOOD WATCH CONTINUES THROUGH
TONIGHT. IF THESE STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.
Special weather statement, Jul 21, 10:35 AM EDT, 3 hours 39 minutes before
PAZ016-211600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1035 AM EDT MON JUL 21 2003

...THUNDERSTORM UPDATE...

THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE COUNTY TIL NOON.
SOME OF THESE STORMS WILL CONTINUE TO PRODUCE  HEAVY RAIN WHICH MAY
RESULT IN PONDING OF WATER ON ROADWAYS...POOR DRAINAGE AND LOW LYING
AREAS. MOTORISTS ARE URGED TO EXERCISE CAUTION IN DRIVING.

ALSO HAIL...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES AND GUSTY WINDS
TO 30 TO 40 MPH MAY ACCOMPANY THESE LATE MORNING STORMS.

A SEVERE THUNDERSTORM WATCH CONTINUED TIL 2PM.

A FLOOD WATCH CONTINUES THROUGH TONIGHT.
Special weather statement, Jul 21, 12:01 PM EDT, 2 hours 13 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 PM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

THERE STILL REMAINS THE POTENTIAL FOR SEVERE WEATHER THROUGH EARLY
TONIGHT. STAYED TUNED TO NOAA WEATHER RADIO FOR LATER DETAILS.
Special weather statement, Jul 21, 12:06 PM EDT, 2 hours 8 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 PM EDT MON JUL 21 2003

...STILL A SLIGHT CHANCE OF SEVERE STORMS...

WHILE THE TREAT FOR SEVERE THUNDERSTORMS EARLY THIS AFTERNOON HAS
DIMINISHED...STORMS COULD AGAIN DEVELOP LATER THIS AFTERNOON OR EVEN
THIS EVENING. IF THEY OCCUR...THEY COULD BE SEVERE WITH STRONG
DAMAGING WINDS AND LARGE HAIL. THERE WOULD ALSO BE THE THREAT OF
FLOODING WITH VERY HEAVY DOWNPOURS.

STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV
STATIONS FOR MORE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE
THROUGH THE AFTERNOON.
Local storm report, Jul 21, 1:27 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
127 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    WEST BEDFORD              OHIO   WIND DAMAGE
07/21/03   COSHOCTON                      TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, Jul 21, 1:38 PM EDT, 36 minutes before
PAZ007>009-013>016-020>023-029>032-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:29 AM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 1:21 PM EDTSevere Thunderstorm WarningPBZMercer54 min
Jul 21, 1:42 PM EDTTornado WarningPBZMercer63 min
Jul 21, 1:44 PM EDTSevere Thunderstorm WarningPBZButler61 min
Jul 21, 1:47 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 1:50 PM EDTSevere Thunderstorm WarningPBZVenango70 min
Jul 21, 1:56 PM EDTFlash Flood WarningPBZVenango3 hr
Jul 21, 1:59 PM EDTSevere Thunderstorm WarningPBZClarion76 min
Jul 21, 2:02 PM EDTSevere Thunderstorm WarningPBZArmstrong43 min
Jul 21, 2:07 PM EDTSevere Thunderstorm WarningPBZLawrence53 min
Jul 21, 2:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver62 min
Jul 21, 2:17 PM EDTSevere Thunderstorm WarningPBZJefferson73 min
Jul 21, 2:32 PM EDTFlash Flood WarningPBZClarion, Forest3 hr
Jul 21, 7:26 PM EDTSevere Thunderstorm WarningPBZMercer64 min
Jul 21, 7:30 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 7:33 PM EDTTornado WarningPBZMercer42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.